Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Many primary care physicians are prescribing venlafaxine for the treatment of mood and anxiety disorders in menopausal women. Since venlafaxine has been demonstrated to be effective in the management of hot flashes in cancer survivors (1, 2), primary care clinicians may select this agent for treating depressed menopausal women with vasomotor symptoms. We describe the apparent return of hot flashes in a depressed menopausal woman treated with venlafaxine.
Ms. A was a 52-year-old single white woman with a depressed mood associated with decreased sleep, increased crying, increased emotional sensitivity, poor concentration, decreased interests, ruminative thoughts, guilt feelings, and hopelessness. She reported no suicidal ideation or psychosis. She had had a prior major depressive episode characterized by similar symptoms. At that time, she was treated with sertraline at an unknown dose. One week after the initiation of sertraline therapy, Ms. A reported the unusual experience of "being unable to move her arms or legs" and feeling "in a fog" for 1 hour. She subsequently stopped taking the medication and did not return for psychiatric treatment.
Her gynecological history was remarkable for a total abdominal hysterectomy and a bilateral salpingo-oophorectomy for the management of severe pelvic pain due to uterine fibroid tumors and endometriosis. Immediately after her gynecological surgery, Ms. A briefly experienced marked vasomotor symptoms, particularly hot flashes, until treatment with conjugated estrogens, 0.625 mg/day, took effect. She remained asymptomatic while taking this dose of conjugated estrogens for 8 years.
After we confirmed her current major depression and gave comprehensive patient education about the medication’s side effects, Ms. A agreed to a trial of extended-release venlafaxine. After 2 weeks of venlafaxine, 75 mg/day, she described transient nausea, dry mouth, and a return of "hot flashes." After 5 weeks of therapy, the hot flashes continued on a daily basis and were rated at a moderate severity level. Ms. A noticed a reduction in frequency (to every 2–3 days) and severity (mild to moderate) after 7 weeks of taking venlafaxine, 75 mg/day. At that time, her venlafaxine dose was increased to 150 mg/day in order to enhance the antidepressant response. Ms. A described approximately 5 days of daily hot flashes while taking the higher venlafaxine dose. The frequency and severity of the hot flashes subsequently were reduced to every 2–3 days and mild to moderate severity.
The patient’s experience may represent the known flushing side effect observed with selective serotonin reuptake inhibitors, since venlafaxine is known to have minimal effect on noradrenergic activity. At higher doses, venlafaxine has been shown to block the reuptake of both serotonin and norepinephrine (3). This is important to consider because central noradrenergic activity has been implicated in the etiology of menopausal hot flashes (4). Therefore, it is possible that at higher doses of venlafaxine, when noradrenergic activity increases, true hot flashes may be exacerbated in vulnerable populations.
We think that this clinical finding is interesting given that research suggests that low-dose venlafaxine is effective in the management of hot flashes in cancer survivors (1, 2). We encourage clinicians to consider the possible effect of an enhanced flushing response or a return of hot flashes when treating menopausal women with venlafaxine.
Download citation file:
Web of Science® Times Cited: 6